Oxycodone Overdose: Signs And Symptoms - Vertava Health of Ohio Drug Rehab

More than 20 million lives covered by insurance. Contact us today to get the care you deserve.

Oxycodone Overdose: Signs And Symptoms

Oxycodone is a very potent opioid that may lead to abuse and addiction. Consuming large doses of this drug can lead to a deadly overdose. People who are at risk for oxycodone overdose should seek help for their addiction at Vertava Health of Ohio.  

Oxycodone is a very potent opioid that may lead to abuse and addiction. Consuming large doses of this drug can lead to a deadly overdose. People who are at risk for oxycodone overdose should seek help for their addiction at Vertava Health of Ohio.  

 Oxycodone Overdose: Signs And Symptoms

One of the most widely abused prescription opioids, oxycodone, is both dangerous and helpful. Used for its pain-relieving properties, oxycodone is only prescribed for the short-term because it can be highly addictive. 

When prescribed, the drug is closely monitored by medical professionals because if it used out of context – the results could be deadly. When people take oxycodone without a prescription, or ingest larger and take more frequent amounts – the consequences can be dangerous.

 One such consequence is the potential for overdose. An oxycodone overdose can be life-threatening or pose additional health risks, such as brain damage, respiratory distress, or coma. There are signs and symptoms to identify if someone you know and love is addicted to oxycodone or experiencing an overdose. 

 Oxycodone Abuse

 Aside from its pain-relieving power, oxycodone produces euphoric effects that can be very addictive. A person may quickly become addicted and show a variety of signs that you may be able to identify. A person abusing oxycodone may struggle with coordination, seem confused, or begin to neglect responsibilities at home, work, or school. 

Additional physical signs and side effects of oxycodone abuse may include:

  • blushed skin
  • dizziness
  • drowsiness
  • headache
  • loss of appetite  
  • mood changes
  • nausea
  • stomach pain 

Abusing oxycodone for extended periods will cause more severe symptoms that require medical attention. Long-term symptoms may include body swelling and muscle aches and stiffness. In some cases, oxycodone abuse may cause fever, sweating, shivering, and irregular heart rhythm. 

Identifying signs and symptoms of abuse can be a crucial step towards receiving treatment and also saving a person from a potential overdose. If you suspect someone you love is abusing oxycodone, be on the lookout for certain risks, signs, and behaviors and get them into treatment immediately.

Get Help For Oxycodone Addiction Today

We can help you overcome addiction and get your life back. Your calls are always free and 100% confidential.

(888) 481-7821

Signs And Symptoms Of An Oxycodone Overdose

No matter how the oxycodone enters the body – if too much of the system is flooded with the drug – it will begin to reject the toxin and cause an overdose. When a person’s central nervous system fails to function normally due to overdose, critical life support systems will struggle, causing the heart rate, pulse, and blood pressure to drop.

Additional signs and symptoms of oxycodone overdose are:

  • cold, clammy feeling to the skin
  • fingernails and lips may turn blue
  • drowsiness
  • weakness
  • loss of consciousness
  • pinpoint pupils
  • respiratory distress
  • seizures
  • coma 

A severe overdose from oxycodone can result in respiratory depression. This type of respiratory distress can result in stopped breathing. The lack of oxygen can cause severe long-term brain damage, and if the person does not have help immediately, the overdose could be fatal.

 Oxycodone Overdose Risks

 An oxycodone overdose occurs when the drug reaches toxic levels in a person’s body. When and how an overdose presents itself varies from person. A person may overdose the first or even fifty times they take oxycodone. 

 Risks for an overdose can increase if the drug is tampered with. Oxycodone is a slow-release drug meant to be delivered over 12 hours. When this extended-release makeup is tampered with, the drug is compromised, and it can do more damage to the body without the user being aware.

 Extended-release oxycodone was meant to be taken with food and slowly released into the body over time. Not ingesting the drug as it was intended, allows the drug to flood the body at once and can increase the risks of overdose. Some ways that people tamper with oxycodone include:

  • crushing 
  • injecting
  • snorting
  • smoking

What To Do When Someone Overdoses On Oxycodone 

When someone overdoses on oxycodone, they will likely show indications of physical distress. Some people who experience overdose may display some physical symptoms such as respiratory distress or seizures, while others may look asleep. 

Without immediate treatment, opioid overdose can be fatal or cause serious brain damage. If you believe someone is experiencing an overdose, call emergency help right away. If possible, be prepared to answer the following questions:

  • the person who is overdosing’s age, weight, and current condition
  • the name of the drug that was ingested
  • the approximate time the drug was ingested
  • an estimated amount that was swallowed

Depending on the severity of the overdose, emergency personnel may have to dose the person experiencing an overdose with Naloxone. Naloxone (name brand Narcan) is a drug that is often used to reverse the effects of an opioid overdose. 

 While naloxone is not a complete treatment for opioid overdose – it keeps the person stable until they can seek additional medical attention and detox from the drugs in their system. The best way to prevent any future overdose and continued abuse and addiction is to help a person enter an effective treatment center like Vertava Health of Ohio

Getting Help For Oxycodone Abuse

If you or someone you love is addicted to oxycodone, recovery is possible. The first step is to identify there is a problem and commit to the proper recovery center. Vertava Health of Ohio is an addiction treatment center that offers customized programs of recovery for individuals struggling with oxycodone abuse or addiction.

While oxycodone treatment can occur at an outpatient detox program, long-term treatment is more successful at an inpatient detox program. Oxycodone withdrawal symptoms can be quite difficult, and the constant support and monitoring available at an inpatient treatment will help during the withdrawal process.  

Residential detox programs, like those offered at Vertava Health of Ohio, provide 24-hour support during the detox process. Also, medically trained professionals will be available during the detoxification program with medications to help reduce painful and uncomfortable withdrawal symptoms. 

To learn more about Vertava Health of Ohio and the signs of oxycodone abuse, addiction, and overdose treatment options, contact one of our dedicated treatment specialists today.

Sources

Drug Enforcement Administration Drugs of Abuse: Oxycodone

Center For Substance Abuse Research — Oxycodone

MedlinePlus Hydrocodone and acetaminophen overdose

U.S. National Library Of Medicine — Oxycodone

Share

For 24/7 Treatment Help Call:

(888) 481-7821

For Immediate Treatment Help Call:
(888) 481-7821